Browse

You are looking at 1 - 3 of 3 items for :

  • Facial plethora x
  • Cortisol, free (24-hour urine) x
Clear All
Open access

Shinobu Takayasu, Shingo Murasawa, Satoshi Yamagata, Kazunori Kageyama, Takeshi Nigawara, Yutaka Watanuki, Daisuke Kimura, Takao Tsushima, Yoshiyuki Sakamoto, Kenichi Hakamada, Ken Terui and Makoto Daimon

Summary

Patients with Cushing’s syndrome and excess exogenous glucocorticoids have an increased risk for venous thromboembolism, as well as arterial thrombi. The patients are at high risk of thromboembolic events, especially during active disease and even in cases of remission and after surgery in Cushing’s syndrome and withdrawal state in glucocorticoid users. We present a case of Cushing’s syndrome caused by adrenocorticotropic hormone-secreting lung carcinoid tumor. Our patient developed acute mesenteric ischemia after video-assisted thoracoscopic surgery despite administration of sufficient glucocorticoid and thromboprophylaxis in the perioperative period. In addition, our patient developed hepatic infarction after surgical resection of the intestine. Then, the patient was supported by total parenteral nutrition. Our case report highlights the risk of microthrombi, which occurred in our patient after treatment of ectopic Cushing’s syndrome. Guidelines on thromboprophylaxis and/or antiplatelet therapy for Cushing’s syndrome are acutely needed.

Learning points:

  • The present case showed acute mesenteric thromboembolism and hepatic infarction after treatment of ectopic Cushing’s syndrome.

  • Patients with Cushing’s syndrome are at increased risk for thromboembolic events and increased morbidity and mortality.

  • An increase in thromboembolic risk has been observed during active disease, even in cases of remission and postoperatively in Cushing’s syndrome.

  • Thromboprophylaxis and antiplatelet therapy should be considered in treatment of glucocorticoid excess or glucocorticoid withdrawal.

Open access

M J Trott, G Farah, V J Stokes, L M Wang and A B Grossman

Summary

We present a case of a young female patient with a rare cause of relapsing and remitting Cushing’s syndrome due to ectopic ACTH secretion from a thymic neuroendocrine tumour. A 34-year-old female presented with a constellation of symptoms of Cushing’s syndrome, including facial swelling, muscle weakness and cognitive impairment. We use the terms ‘relapsing and remitting’ in this case report, given the unpredictable time course of symptoms, which led to a delay of 2 years before the correct diagnosis of hypercortisolaemia. Diagnostic workup confirmed ectopic ACTH secretion, and a thymic mass was seen on mediastinal imaging. The patient subsequently underwent thymectomy with complete resolution of her symptoms. Several case series have documented the association of Cushing’s syndrome with thymic neuroendocrine tumours (NETs), although to our knowledge there are a few published cases of patients with relapsing and remitting symptoms. This case is also notable for the absence of features of the MEN-1 syndrome, along with the female gender of our patient and her history of non-smoking.

Learning points

  • Ectopic corticotrophin (ACTH) secretion should always be considered in the diagnostic workup of young patients with Cushing’s syndrome

  • There is a small but growing body of literature describing the correlation between ectopic ACTH secretion and thymic neuroendocrine tumours (NETs)

  • The possibility of a MEN-1 syndrome should be considered in all patients with thymic NETs, and we note the observational association with male gender and cigarette smoking in this cohort

  • An exception to these associations is the finding of relatively high incidence of thymic NETs among female non-smoking MEN-1 patients in the Japanese compared with Western populations

  • The relapsing and remitting course of our patient’s symptoms is noteworthy, given the paucity of this finding among other published cases

Open access

Ya-Wun Guo, Chii-Min Hwu, Justin Ging-Shing Won, Chia-Huei Chu and Liang-Yu Lin

Summary

A functional lesion in corticotrophin (ACTH)-independent Cushing’s syndrome is difficult to distinguish from lesions of bilateral adrenal masses. Methods for distinguishing these lesions include adrenal venous sampling and 131I-6β-iodomethyl-19-norcholesterol (131I-NP-59) scintigraphy. We present a case of a 29-year-old Han Chinese female patient with a history of hypercholesterolaemia and polycystic ovary syndrome. She presented with a 6month history of an 8kg body weight gain and gradual rounding of the face. Serial examinations revealed loss of circadian rhythm of cortisol, elevated urinary free-cortisol level and undetectable ACTH level (<5pg/mL). No suppression was observed in both the low- and high-dose dexamethasone suppression tests. Adrenal computed tomography revealed bilateral adrenal masses. Adrenal venous sampling was performed, and the right-to-left lateralisation ratio was 14.29. The finding from adrenal scintigraphy with NP-59 was consistent with right adrenal adenoma. The patient underwent laparoscopic right adrenalectomy, and the pathology report showed adrenocortical adenoma. Her postoperative cortisol level was 3.2μg/dL, and her Cushingoid appearance improved. In sum, both adrenal venous sampling and 131I-NP-59 scintigraphy are good diagnostic methods for Cushing’s syndrome presenting with bilateral adrenal masses.

Learning points

  • The clinical presentation of Cushing’ syndrome includes symptoms and signs of fat redistribution and protein-wasting features.

  • The diagnosis of patients with ACTH-independent Cushing’s syndrome with bilateral adrenal masses is challenging for localisation of the lesion.

  • Both adrenal venous sampling and 131I-NP-59 scintigraphy are good methods to use in these patients with Cushing’s syndrome presenting with bilateral adrenal masses.